Medline ® Abstracts for References 4-6
of 'Immediate hypersensitivity reactions to radiocontrast media: Clinical manifestations, diagnosis, and treatment'
Grand rounds in gastroenterology from Baylor College of Medicine. A pustular skin rash in a woman with 2 weeks of diarrhea.
Havemann BD, Goodgame R
MedGenMed. 2005;7(4):11. Epub 2005 Oct 13.
Baylor College of Medicine, Houston, Texas, USA.
Myelography complications and current practice patterns.
Sandow BA, Donnal JF
AJR Am J Roentgenol. 2005;185(3):768.
OBJECTIVE: Relatively few data are available in the literature on postmyelography complications. Also, no consensus exists on the need to screen myelography patients for use of potentially epileptogenic drugs, metformin, and aspirin or other nonsteroidal antiinflammatory drugs (NSAIDs) or to routinely check prothrombin time (PT) and partial thromboplastin time (PTT). We designed a Web-based survey to obtain information on myelography complications and current practice patterns.
MATERIALS AND METHODS: An e-mailing was sent to 2,296 members of the American Society of Neuroradiology (ASNR), requesting their participation in a survey, and 351 responses (15%) were received. The survey included questions on the number of myelography examinations performed and the number of seizures and other complications observed in myelography patients; questions on screening for potentially epileptogenic drugs, metformin, and aspirin or other NSAIDs; and a question on checking PT and PTT.
RESULTS: Most responding ASNR members (88%) reported no postmyelography seizures, and 82% observed no other significant complications in the past 5 years. A majority of practitioners (63%) screens patients for potentially epileptogenic drugs, 63% of respondents do not advise patients to discontinue metformin use after myelography, 58% do not advise patients to discontinue aspirin or other NSAIDs, and 73% do not routinely check PT and PTT.
CONCLUSION: Myelography is generally safe, with a low risk of seizures, contrast reactions, and other significant complications. The results of this study show that a majority of practitioners screens patients for use of potentially epileptogenic drugs, but a majority does not require patients to discontinue use of metformin and aspirin or other NSAIDs, nor do they routinely check PT and PTT before the procedure. These common practice patterns are considered to be appropriate for the safe and efficient performance of myelography.
Department of Radiology, Eastern Virginia Medical School, Norfolk, VA 23507, USA.
Radiographic contrast media-induced noncardiogenic pulmonary edema: case report and review of the literature.
Borish L, Matloff SM, Findlay SR
J Allergy Clin Immunol. 1984;74(1):104.
Adverse reactions are a frequent complication of exposure to radiographic contrast media (RCM). These reactions are most often anaphylactoid in nature and are characterized by the occurrence of urticaria, angioedema, bronchospasm, and shock. In patients who have had an anaphylactoid reaction to RCM and in whom reexposure is indicated, various pretreatment protocols have been developed to mitigate the risk for recurrence. We report the case of a 46-year-old man who, while undergoing cardiac catheterization, developed noncardiogenic pulmonary edema. This is the first reported case of the occurrence of noncardiogenic pulmonary edema secondary to RCM documented with Swan-Ganz data. In addition, our patient developed noncardiogenic pulmonary edema despite pretreatment with prednisone and diphenhydramine, administered because of a past history of a similar reaction. Potential mechanisms for such a reaction are discussed.